Head movement associated with Levodopa

My husband has been using Ropinirole for 5 years now but the doctor has reduced this and added Levodopa. I have noticed a big change in his physical movements. His head is moving side to side and he has a tendency of walking with his head cocked to one side. We just finished a 10 day trip with friends who never noticed his tremors (not very observant on their part - but that is a different story)...but they really noticed this different movement behavior. I am very concerned. Is this common?

17 Replies

  • DGrif

    I remember this type of head nodding in one acquaintance and I think it was dyskinesia. Perhaps your husband needs his meds slightly reduced, certainly reviewed. I wouldnt blame the ?sinemet alone but the overall amount of Ldopa from all meds.

  • Thanks for the input Hikoi. I will definitely speak with the doctor. It is amazing how quickly this occurred

  • Ldopa Induced dyskenesia

  • so dose ropinirole .

  • Hi DGrif

    I am not a doctor but have often seen patients with all sorts of unwanted movements. It is called dyskinesia, as referred to above, and is not a Parkinson's symptom, to the best of my knowledge. You have to speak to your doctor about it. Why not try to pursuade him/her to put your husband on an MAO-b inhibitor. That is not a levodopa medication. It helps to make more use of the existing dopamine in the body. That should help to reduce the need for levodopa. We are in the hands of the medical profession, but we are entitled to get a second opinion! If he does go onto an MAO-b inhibitor be careful of blood pressure problems by not eating anything with high Tyromine levels. For a list of these food items, Google Tyramine Blood Pressure.


  • Hi DGrif

    When I went on to Sinemet, I continued taking the Ropinirole but was recommended to switch to Requip (slow release Ropinirole) and at the same time take Azilect. The addition of Azilect changed my life totally - it makes the Sinemet and Amantadine work - fabulous

    I have been experimenting with the timing of the Requip because I am not sure what it does for me (except if I don't take it, I don't sleep). I used to take it with breakfast but felt a bit off in the middle of the afternoon - which i put down to the Requip kicking in. I gradually switched to evenings and sleep really well (with whatever happens to my system when the Requip kicks in not noticeable because i'm asleepl)

    I am now trying out taking half (8MG) Requip at lunch ad the other half with dinner to see if I can bring my levels up for the evenings - which I find I very difficult, especially if we have company (the stress levels shoot up) .

  • Alan takes Trihexyphenidly HCL mg 3xs/day

    Cardidopa-levodopa 25-100 4xs/day

    Cardidopa-levodopa ER 50-200 3xs/day

    Ropinirol ER 6mg 1x/day

    Entacapone 200 mg 4xs/day

    Azilect 1 mg 1x/day

    And then non-pd meds for blood pressure and cholesterol. (We keep the pharmacist in business! :-). )

    The doctor reduced the Ropinirole due to extreme sleepiness that he was experiencing at work and when driving. He is still working as a Tax accountant and as you are all as well trying to figure out what will help continue this path. I just bought some of the coconut oil which is very nicely gagged down last night and this morning. I am trying to help find what will help the most.

    Thanks for all of your input. It really helps hearing from others that are fighting this as well

  • DGiff

    Overall your husband has 1000 mg L Dopa a day plus other medication to enhance its effect (entacapone, azilect). Reduction in this amount per day will stop the dyskenesia. Look forward to hearing how things go for him.

    This article may be of interest.


  • I take 6 Carbidopa-levodopa 25-100 per day plus 1 to 2 Xanax .25. What is the Carbidopa-levodopa ER 6 mg and what is the difference between the two? Sometimes my head bobs a little bit if I take my meds before 4 hours is up but they wear off in 3 hours most of the time. I thought about trying coconut oil too but it sounds gross.

  • The ER is an extended release which the doctor said may even out the down times. If you read my reply below to ESPO you will see that once we reduced the dosage the symptoms went away. We stopped with the coconut oil as it was much too hard for him to gag down every morning. I don't know how others have done this. Maybe there is a difference in types?? I think I may see about the capsules but think that he won't nearly get the amount that others have expressed they take

  • There are many Parkinsonians, including medical professionals, who endorse the notion that the head movements you described (some of us call it “bobble head”) are, as suggested by some here, Levodopa induced dyskinesia, and the answer is to reduce the amount of Levodopa and to make up for it by adding (or increasing) another class of PD drug such as an MAO-b inhibitor (e.g., Azilect). Regarding the early concern that tyramine rich foods (e.g., red wine, aged cheese) combined with MAO inhibitors could be deadly, further investigation by the FDA concluded that the problem was with MAO –a, but not MAO-b (Azilect type) inhibitors.

  • We reduced his Levodopa Extended release to 1x per day. When reading the prescription the bottle said 1 to 4 times per day as needed. I think he just goofed in what he thought the doctor told him to take. The movement changed almost instantly. I just wished we had been aware of what was happening before our vacation. And no wonder he suffered so much on the golf course. It is kind of hard to hit the ball when you are bobbing all over the place.

  • Thanks so much for updating us and great to hear the dyskinesia is gone. Your husband is now on 600mg levadopa a day so down 400 mg! In the future when he feels his meds aren't working well enough he may find that adjusting timing rather than adding more medication will improve things.

    Best wishes to you both.

  • Thanks Hikoi for the advice and for the link above as well. I feel that we are still so new to this even though it feels that it has been five years now. Each day/phase seems to bring new things.

  • My husband head turns to the side and drops and even when asleep it will move is this Dyskinesia . For a long time I have considered that the Sinemet is causing this trouble in stead of getting him going it switches him off . Along with the Neuro patch his dosage is 110mg x3 daily with a controlled release at night . . It's not a huge dose is it . It's all they have ever tried for him .

  • Dear Cabbagecottage - we have been lucky that his doctor at UCLA works on medications for Parkinson's as a specialty and as such I think that he is willing to try many different meds. We have always made it a point to read about our options and ask him about these options. On your ? regarding your husband's movement - I really have no idea - what I observed in my husband was movement that was distinctly different from his previous movement. My suggestion would be to ask his doctor - which is what we were trying to do but he was out of the office due to a conference.

  • Ladies,

    Bearing in mind the usual caveat that we Parkies are like snow flakes – no two are alike – the fact is that LID (Levodopa induced Dyskinesias) are real. For more than you ever cared to know about it see:



You may also like...